Alert archive / Mississippi / River Flood Advisories in 2011

River Flood Advisory 7, NWS Jackson, MS

March 7, 2011Claiborne County, Jefferson County, Warren County, Mississippi; Madison Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this river flood advisory at Mar 7, 2011, 12:44 PM CST for Claiborne County, Jefferson County, Warren County, Mississippi; Madison Parish, Tensas Parish, Louisiana. It was in force for 10 days.

The area

The counties it named.

The facts

Issued
Mar 7, 2011, 12:44 PM CST (18:44 UTC)
Expired
Mar 17, 2011, 11:20 AM CDT
In force
10 days
Issued by
NWS Jackson, MS

Counties Madison Parish, LA, Tensas Parish, LA, Claiborne County, MS, Jefferson County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Vicksburg (VCKM6).

Action stage
35 ft
Minor stage
43 ft
Moderate stage
46 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07289000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood advisory went out at Mar 7, 10:46 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 7, 10:46 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1046 AM CST MON MAR 7 2011

.UPDATE...TEMPERATURES HAVE BEEN SLOW TO WARM THIS MORNING THANKS TO
RATHER DENSE CIRRUS DECK TRANSITING THE SOUTHERN TIER CONUS. MODIFIED
HOURLY TEMPS ACCORDINGLY AND DROPPED EXPECTED HIGHS FOR THIS
AFTERNOON 1-2 DEGREES FOR MOST LOCATIONS. WOULD NOT BE SURPRISED IF
MOST AREAS DID NOT EVEN REACH 60 TODAY...WITH THE ONLY EXCEPTION
BEING ACROSS THE SOUTHWEST WHERE INCREASING WARM ADVECTION MAY ALLOW
TEMPS TO GET THIS HIGH. OTHERWISE FORECAST IS ON TRACK...FOCUS FOR THIS
AFTERNOONS PACKAGE WILL BE ON THE SEVERE WEATHER POTENTIAL FOR LATE
TOMORROW INTO EARLY WEDNESDAY. AN UPDATED AVIATION DISCUSSION IS
APPENDED BELOW. /BK/

&&

.PREV DISCUSSION... /ISSUED 437 AM CST MON MAR 7 2011/

DISCUSSION...SHORT TERM(TODAY THROUGH TUESDAY NIGHT) MOSTLY QUIET
CONDITIONS WILL PERSIST ACROSS THE FORECAST AREA TODAY AND TONIGHT AS
HIGH PRESSURE...DESPITE GRADUALLY SHIFTING FURTHER EAST OF THE CWA...
REMAINS IN PLACE ACROSS THE LOWER MISSISSIPPI RIVER VALLEY. WHILE HIGH
LEVEL CLOUDS STREAM INTO THE REGION FROM THE NW...HIGH TEMPS THIS
AFTERNOON WILL BE A LITTLE WARMER THAN THOSE FROM YESTERDAY AS THEY
RANGE FROM THE UPPER 50S NORTH TO MIDDLE 60S SOUTH. LOWS TONIGHT WILL
ALSO BE A BIT WARMER DUE SLIGHTLY WARMER LOW LEVEL TEMPERATURES AND
CLOUDS INCREASING BY DAY BREAK. LOWS TUESDAY MORNING WILL RANGE FROM
THE UPPER 30S EAST TO AROUND 50S WEST OF THE MISSISSIPPI RIVER.

RAIN CHANCES WILL INCREASE ACROSS THE FORECAST AREA THROUGH THE DAY
TUESDAY AND INTO TUESDAY NIGHT AS ANOTHER STORM SYSTEM STRENGTHENS
TO THE WEST WHILE MOVING TOWARDS THE ARKLAMISS REGION.  THE BEST
RAIN CHANCES THROUGH THE PERIOD CURRENTLY LOOK TO BE LATE TUESDAY
NIGHT INTO EARLY WEDNESDAY MORNING AS AN AREA OF LOW PRESSURE EJECTS
NORTHWEST INTO THE MID-MISSISSIPPI RIVER VALLEY WHILE DRAGGING A
COLD FRONT TOWARD THE MISSISSIPPI RIVER.

AS FAR AS THE POTENTIAL FOR ANY STRONG OR SEVERE STORMS IS
CONCERNED...IT'S NOT EXACTLY CLEAR CUT.  GOOD DEEP SHEAR WILL BE
PRESENT ACROSS THE REGION AHEAD OF THE FRONT LATE TUESDAY INTO
TUESDAY NIGHT ALONG WITH DECENT FORCING...ESPECIALLY TUESDAY NIGHT.
HOWEVER...THE BIG QUESTION...AS IT USUALLY IS...WILL THERE BE ENOUGH
INSTABILITY PRESENT.  IF A FASTER SOLUTION WINS OUT...I.E. THE
CURRENT GFS...INSTABILITY WILL CERTAINLY BE LACKING WITH THIS SYSTEM
COMPARED TO THE OTHER MODELS.

THIS LAST FRONT DID A PRETTY NICE JOB OF ZAPPING THE RICH MOISTURE
THAT WAS PRESENT OVER THE GULF OF MEXICO.  THIS IS EVIDENT BY THE
MID 40S TO AROUND 50 DEW POINTS OBSERVED OFFSHORE OF THE CENTRAL
GULF COAST.  WHILE THIS DEEP RICH MOISTURE IS LIKELY TO SOMEWHAT
RECOVER IN THE GULF OVER THE NEXT 36-48 HOURS...THE QUESTION IS WILL
IT RECOVER ENOUGH AND WILL IT MAKE IT UP INTO THE CWA FAST ENOUGH?
CURRENTLY MY THINKING IS THAT IF IT DOES...IT'LL PRIMARILY BE ACROSS
MY SOUTH.  HOWEVER...THE BETTER FORCING AND KINEMATIC FIELDS WILL BE
IN THE PROCESS OF PULLING OFF TO THE NORTH WITH THE LOW ITSELF.

WITH ALL THIS SAID...I DO SEE A SITUATION SETTING UP SOMEWHAT
SIMILAR TO THE SYSTEM THAT MOVED ACROSS THE REGION THIS PAST
WEEKEND.  WITH PLENTY OF DEEP SHEAR ACROSS THE REGION...COUPLED WITH
ENOUGH FORCING...AND MARGINAL INSTABILITY...A FEW STRONG TO SEVERE
STORMS CAN'T BE RULED OUT...ESPECIALLY ACROSS THE SOUTH FROM TUESDAY
EVENING INTO EARLY WEDNESDAY MORNING.  DAMAGING WINDS WILL BE THE
PRIMARY CONCERN WITH ANY SEVERE STORMS...BUT A TORNADO OR TWO CANNOT
BE RULED OUT EITHER.

IN ADDITION...AND WHAT COULD BECOME THE BIGGER CONCERN...WITH
PRECIPITABLE H2O VALUES PROGGED TO CLIMB ABOVE 1.50 INCHES...AGAIN
MAINLY SOUTH OF INTERSTATE 20...THE CONCERN FOR HEAVY RAINFALL WILL
ALSO EXIST. THIS WILL PRIMARILY BE AFTER MIDNIGHT TUESDAY NIGHT AND
INTO EARLY WEDNESDAY MORNING AS A SERIES OF DISTURBANCES RACE
NORTHEAST ACROSS THE AREA AHEAD OF THE FRONT. WITH MOST LOCATIONS
ALONG AND SOUTH OF INTERSTATE 20 HAVING RECEIVED 1-2 INCHES OF RAIN
FROM THIS LAST SYSTEM...FLASH FLOODING COULD BE MORE OF A CONCERN
WITH THIS SYSTEM. /19/

LONGER TERM(WEDNESDAY THROUGH SATURDAY)...ONGOING RAIN/TSRA EARLY
WEDNESDAY WILL BE SHIFTING STEADILY EWD AND WILL KEEP HIGHEST POPS
GENERALLY E OF I-55 AXIS. WIDESPREAD CONVECTION SHOULD HELP PREVENT
MUCH ADDITIONAL DAYTIME HEATING OVER THE AREA EXCEPT OVER OUR FAR
SERN SECTIONS WHERE A SMALL WINDOW OF OPPORTUNITY EXISTS BETWEEN 15Z
AND 21Z FOR CONVECTION TO ROOT ITSELF AT THE SURFACE AND YIELD SOME
RISK OF SEVERE WEATHER. GFS BUFR SOUNDINGS INDICATE THAT UPWARDS OF
1600J/KG SBCAPES POSSIBLE OVER SRN MS JUST AHEAD OF A PRE-FRONTAL LOW
LEVEL WIND SHIFT TO THE WSW BEFORE MIDDAY WHICH IS FOLLOWED BY MORE
UNIDIRECTIONAL AND DECREASING SHEAR PROFILES. MODEL CONSENSUS BRINGS
THE SURFACE COLD FRONT TO ALONG THE MS RIVER AROUND DAYBREAK
WEDNESDAY...THEN PUSHING THROUGH I-55 BEFORE MIDDAY AND I-59
LOCATIONS BY MID AFTERNOON. EXPECT A RAPID DECREASE IN RAIN CHANCES
FROM W TO E DURING WEDNESDAY PM WITH POPS REMOVED FOR WEDNESDAY NIGHT.
A SECONDARY MID LEVEL TROUGH DIGS FROM THE MO VALLEY INTO THE TN
VALLEY LATE WEDNESDAY NIGHT AND SHOULD KEEP SOME LOW LEVEL CLOUD
COVER IN OUR AREA EVEN AS AS MUCH DRIER AIR SURGES IN WITH PWATS
DROPPING BELOW 0.5 INCHES BEFORE MIDNIGHT AND CLOSER TO ONE QUARTER
INCH BY THURSDAY MORNING.

COOLER AIR ALSO BEGINS TAKING OVER LATE WEDNESDAY NIGHT THROUGH
FRIDAY MORNING WITH TEMPERATURES SOME 5-10F BELOW NORMALS FOR EARLY
MARCH. CAA DOMINATES THURSDAY WITH LOWS OF 40-45F LEADING TO THE
HIGHS MAINLY 62-68F. EXPECT ANOTHER MORNING OF WIDESPREAD LOWS OF
35-40F FRIDAY WITH FROST LIKELY IN SOME AREAS ONCE AGAIN. SOME OF THE
COLDEST ENSEMBLE MOS MEMBERS SUGGEST NEAR FREEZING TEMPS POSSIBLE AS
WELL AND WILL HAVE TO MONITOR THESE TRENDS AS A 1026MB SURFACE HIGH
TRACKS ACROSS THE LOWER MS RIVER VALLEY. THE WARM UP BEGINS WITH LIGHT
SLY FLOW FRIDAY AFTERNOON HELPING SEND HIGHS BACK CLOSER TO 70F.

ON SATURDAY...A WEAK LOW LEVEL TROUGH AXIS SWEEPS THROUGH THE REGION
BRINGING SOME CLOUD COVER BUT LITTLE RISK FOR ANY RAINFALL. THIS
SYSTEM REINFORCES OUR DRY AIR FOR THE BALANCE OF THE WEEKEND WITH A
QUICK TURNAROUND TO WAA AND THE NEXT POTENTIAL RAIN COMING ABOUT
MONDAY NIGHT OR SO NEXT WEEK./40/

&&

.AVIATION...LINGERING BOUNDARY LAYER MOISTURE IS HELPING TO MAINTAIN
MVFR CATEGORY CEILINGS IN STRATUS THIS MORNING OVER THE EASTERN HALF
OF MS...BUT WITH CONTINUED HEATING...THIS WILL MIX OUT AND VFR
CONDITIONS WILL PREVAIL THIS AFTN THROUGH MOST OF TONIGHT. A
DEVELOPING STORM SYSTEM OVER THE PLAINS STATES WILL BRING A RAPID
INCREASE IN MOISTURE TO THE FORECAST AREA TUESDAY INTO TUESDAY NIGHT.
MVFR CATEGORY CEILINGS COULD DEVELOP PRIOR TO DAYBREAK TUESDAY AT
GLH/JAN/HBG...THEN SPREAD NE ACROSS ENTIRE AREA PRIOR TO NOON.
SHOWERS/TSTMS WILL BECOMING LIKELY TUES AFTN INTO TUESDAY NIGHT...SO
EXPECT DETERIORATING CEILINGS AND VSBYS FOR ALL SITES THEN WITH
IFR/LIFR CONDITIONS IN HEAVIER RAIN. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       61  44  63  55 /   0   4  64  91
MERIDIAN      61  38  65  56 /   0   4  40  87
VICKSBURG     61  48  65  57 /   0   5  74  95
HATTIESBURG   62  44  66  62 /   0   5  43  87
NATCHEZ       61  50  67  58 /   0   4  74  94
GREENVILLE    55  44  63  58 /   0   6  84  95
GREENWOOD     58  43  65  58 /   0   5  71  95

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BK/EC
Hazardous weather outlook, Mar 7, 5:15 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
515 AM CST MON MAR 7 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>043-047>049-
053>055-059>065-072>074-081115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-
CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-MARION-LAMAR-FORREST-
515 AM CST MON MAR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...WEST CENTRAL AND SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A RISK FOR SEVERE THUNDERSTORMS AND FLOODING RAINS LATE
TUESDAY INTO EARLY WEDNESDAY. THE PRIMARY SEVERE WEATHER RISK WILL BE
DAMAGING WINDS TO 65 MPH...LARGE HAIL...AND PERHAPS A FEW TORNADOES...
GENERALLY SOUTHWEST OF THE HIGHWAY 49 CORRIDOR FROM 4 PM TO 2 AM. A
STRONG STORM SYSTEM AND COLD FRONT WILL APPROACH FROM THE WEST TUESDAY
NIGHT AND MOVE THROUGH THE REGION EARLY WEDNESDAY. UNSTABLE AIR WILL
COMBINE WITH STRONG WIND SHEAR TO PRODUCE THE STORMS WHICH MAY ALSO
CONTAIN VERY HEAVY RAINFALL OF 2 INCHES IN SHORT BURSTS THAT COULD
LEAD TO LOCAL FLOODING.

RESIDENTS SHOULD STAY INFORMED OF LATER FORECASTS AND STATEMENTS
ESPECIALLY DURING TUESDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE TUESDAY INTO EARLY WEDNESDAY.

MSZ018-019-025>033-036>039-044>046-050>052-056>058-066-081115-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-
NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-JONES-
515 AM CST MON MAR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EAST AND NORTH
CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A RISK FOR HEAVY RAIN AND SEVERE THUNDERSTORMS TUESDAY NIGHT
INTO WEDNESDAY MORNING. THE PRIMARY SEVERE WEATHER RISK WILL BE
DAMAGING WINDS TO 60 MPH...LARGE HAIL...AND PERHAPS A TORNADO...
MAINLY EAST OF A BROOKHAVEN TO MACON LINE FROM ABOUT MIDNIGHT TO NOON
WEDNESDAY. A STRONG STORM SYSTEM AND COLD FRONT WILL APPROACH FROM
THE WEST TUESDAY NIGHT AND MOVE THROUGH THE REGION WEDNESDAY MORNING.
UNSTABLE AIR WILL COMBINE WITH STRONG WIND SHEAR TO PRODUCE THE
STORMS WHICH MAY ALSO CONTAIN VERY HEAVY RAINFALL OF 2 TO 3 INCHES IN
SHORT BURSTS THAT COULD LEAD TO FLASH FLOODING.

RESIDENTS SHOULD STAY INFORMED OF LATER FORECASTS AND STATEMENTS
ESPECIALLY DURING TUESDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TUESDAY NIGHT INTO EARLY WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 12:36 PM CSTRiver Flood WarningJANAdams, Wilkinson33 days
Mar 7, 12:44 PM CSTRiver Flood AdvisoryJANBolivar, Washington10 days
Mar 7, 12:44 PM CSTRiver Flood AdvisoryJANIssaquena, Washington17 days

Nearby

River Flood Advisories in Mississippi, 2011River Flood Advisories in Louisiana, 2011Every river flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.